Idaho, 2022Damaging Winds in Idaho, May 2, 2022
May 2, 2022 · NWS PIH · 6 events in 4 counties and zones
Several thunderstorm wind gusts in excess of 60 mph were recorded on the afternoon of May 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorm wind gusts in excess of 60 mph were recorded on the afternoon of May 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 2, 2:02 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, May 2, 2:02 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
302 PM MDT Mon May 2 2022
.SHORT TERM (Tonight - Tuesday)...
Potent upper level low pressure system remains on track to produce
widespread ranging impacts across eastern Idaho over the next 24
hours. Temperatures ahead of the feature are surging into the 60s
with ample southerly flow in place. Hi-res models show convective
initiation likely over the next few hours across the Magic Valley
with activity gradually spreading east through the evening.
Convective parameters certainly support a marginal severe threat
with enough instability and shear in place over much of the area.
Gusty winds and small hail will be the primary threat over the
next few hours. After midnight, the thunderstorm threat will
diminish quickly but as the low moves overhead, temperatures (and
snow levels) plummet quickly and precip will transition to snow
for much of the area, even the valleys.
As this main organized line of convection heads north up and over
the Continental Divide, heavy snow and rapidly deteriorating
travel conditions are expected along the Divide and into the
central mountains. Winter Weather Advisories remain in place
across these zones as current QPF forecasts call for between 0.50
to 1.50 inches inside the Advisory with remaining valley locations
seeing between 0.25 to 0.50 inches and mountains between 0.25 to
0.75 inches. Over 8-12+ inches of snow is possible above 8000 feet
in the Lemhi Range, Centennials, Lost River Range, and White
Cloud Wilderness. Hi-res models continue to show cyclonic flow
over all of the area bringing precip into the Magic Valley and
Snake Plain around sunrise Tuesday and snow levels will certainly
support mostly snow or at a minimum a rain/snow mix. Not expecting
much in the way of accumulation outside of grassy/elevated
surfaces in all likelihood given warm ground temperatures but some
very minor accumulations can't be completely ruled out if snow
falls fast enough. As the low continues to push east into Wyoming,
we'll likely see yet another round of precip into the afternoon
and evening hours Tuesday with higher elevation snow a continued
likely and perhaps even into the valleys as seen in a few hi-res
models so this will be something to look out for. The situation
remains fluid; high confidence in widespread precip but lower
confidence in precip type for the valleys of the Snake Plain and
Magic Valley. As one would expect with a potent upper low
overhead, temperatures are well below normal for daytime highs
tomorrow, around 15 degrees below climo. McKaughan
.LONG TERM (Wednesday through next Monday)...
The beginning of the long-term period begins with high pressure
building across southern Idaho, with the ridge breaking down early
Thursday. A series of shortwaves will move through Thursday
forward as the next low pressure system approaches the west coast
and moves onshore early Friday. This will result in several
consecutive days of increased moisture over southern ID, with the
trough axis passing through on Saturday. Analysis of ensemble
clusters indicates that there is some uncertainty in the timing
and amplitude of the trough, with increased discrepancy Sunday
forward. Precipitation should enter the Central Mtns. by Thursday
afternoon and spread across the CWA throughout the early part of
Friday. Rain will be the predominant precipitation type before
snow levels quickly start to drop and continue to fall throughout
Saturday, allowing for snow to mix in and for precip type to
change over to snow region-wide for Sunday. However, precipitation
could turn more scattered in nature by Sunday. Clusters indicate
that ensemble members are struggling to come to a consensus this
far out. Time will tell if our CWA is in a favorable position for
accumulating snowfall on Sunday. Greatest potential for
thunderstorms will be early Friday afternoon and evening and
again both Saturday and Sunday afternoons. Thursday and each
remaining day in the long term will likely be breezy as the series
of disturbances move through, but does not look too impactful at
this time. Gusts could reach 30 mph each evening, especially
across the Snake River Plain and Magic Valley. Temperatures will
be around normal or slightly above through Friday, then drop by
more than 10 degree Saturday and remain below normal through early
next week. Cropp
&&
.AVIATION...
Low pressure system and associated cold front reach the region
late this afternoon-early evening. Winds will generally increase
until the late night/very early morning hours, at which time winds
will taper off. Winds across the Magic Valley should peak shortly
before midnight and across the Snake Plain shortly after, with
gusts up to 40 mph possible. Isolated thunderstorms will be
possible across the region through tomorrow afternoon. Have
forecast rain and thunderstorms through late evening, turning to
showers throughout much of tomorrow. Snow levels will drop
throughout the evening and overnight hours tonight, allowing for
snow to start mixing in across the region late tonight. Cropp
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening for IDZ054.
Winter Weather Advisory from midnight tonight to 3 PM MDT
Tuesday for IDZ066-067.
Winter Weather Advisory from 6 PM this evening to 3 PM MDT
Tuesday for IDZ069-071>074.
&&
In the hours before
Special weather statement, May 2, 2:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
348 PM MDT Mon May 2 2022
IDZ051-022215-
Shoshone/Lava Beds ID-
348 PM MDT Mon May 2 2022
...A strong thunderstorm will impact portions of southern Blaine and
central Lincoln Counties through 415 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Shoshone, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shoshone, Richfield and Dietrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4292 11446 4322 11405 4295 11376 4281 11418
4281 11435 4282 11435 4282 11437 4285 11437
4285 11441
TIME...MOT...LOC 2147Z 227DEG 29KT 4286 11425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ECSpecial weather statement, May 2, 3:10 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
410 PM MDT Mon May 2 2022
IDZ051-055-022245-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
410 PM MDT Mon May 2 2022
...A strong thunderstorm will impact portions of southeastern Lincoln
and central Minidoka Counties through 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Hazelton, or 18 miles northwest of Heyburn, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 11393 4277 11405 4281 11405 4281 11412
4310 11391 4291 11357 4271 11393
TIME...MOT...LOC 2209Z 219DEG 27KT 4276 11399
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ECThunderstorm Wind, Minidoka
- When
- May 2, 3:40 PM MST to 3:50 PM MST
- Where
- Minidoka County, 6 mi NW of Minidoka
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.811, -113.564
Mesonet site MIN recorded a 64 mph wind gust 6 miles northwest of Minidoka.
Thunderstorm Wind, Bingham
- When
- May 2, 4:45 PM MST to 5:00 PM MST
- Where
- Bingham County, 1 mi NE of Aberdeen
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.960, -112.836
Mesonet site ABE 1 mile northeast of Aberdeen recorded a 65 mph wind gust.
Thunderstorm Wind, Butte
- When
- May 2, 4:50 PM MST to 5:00 PM MST
- Where
- Butte County, 7 mi S of Howe
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.679, -113.000
Mesonet site BAS at base of Howe Peak recorded a 62 mph wind gust.
Thunderstorm Wind, Butte
- When
- May 2, 5:00 PM MST to 5:10 PM MST
- Where
- Butte County, 18 mi ESE of Arco
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.530, -112.968
Mesonet site 3699 D6 Puzzle 6 miles northwest of Atomic City recorded a 62 mph wind gust.
Thunderstorm Wind, Bannock
- When
- May 2, 5:15 PM MST to 5:25 PM MST
- Where
- Bannock County, 2 mi NW of Pocatello
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.891, -112.458
A 60 mph wind gust measured at station FW4083 2 miles northwest of Pocatello.
Thunderstorm Wind, Bingham
- When
- May 2, 5:25 PM MST to 5:35 PM MST
- Where
- Bingham County, 1 mi ESE of Blackfoot
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.175, -112.332
Mesonet site BLK 1 mile east southeast of Blackfoot recorded a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 2, 20221 death · 6 injured · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 5, 2022$345,000 · EF2 · 28 events
- Tornadoes and Hail in Oklahoma, May 2, 2022$330,000 · EF1 · 46 events
- Tornadoes and Hail in Oklahoma, May 2, 2022$153,000 · EF1 · 16 events
- Hail and Damaging Winds in Arkansas, May 2, 2022$30,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Alabama, May 2, 2022$33,000 · 70 kt wind · 6 events
- Damaging Wind in Missouri, May 2, 2022$30,000 · 70 kt wind · 1 event
- High Wind in Nevada, May 2, 202265 kt wind · 14 events
- Damaging Wind in Kentucky, May 2, 2022$15,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Mississippi, May 2, 2022$6,000 · 1.75 in hail · 9 events
- Tornadoes and Hail in Kansas, May 2, 2022EF0 · 7 events
- Hail and Damaging Wind in Tennessee, May 2, 2022$5,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033282, 1033260, 1033288, 1033289, 1033240, 1033241.